Atypical femoral fracture in a patient treated with denosumab
- 807 Downloads
Atypical fractures of the femur (AFF) have been reported in the literature at an increasing rate over the past decade, especially in patients who have been on prolonged courses of bisphosphonates. However, there have only been a few reported cases of AFF in those treated with other antiresorptive medications. In this case report, a 72-year-old woman with chronic obstructive pulmonary disease and osteoporosis presented with an atraumatic right femoral fracture in the setting of denosumab use. In contrast with other reports, this patient had received bisphosphonate therapy for a short duration before the switch to denosumab. While causality between the fracture and denosumab use cannot be established in this case, there is a growing number of reports of a similar association. Ongoing vigilance is required to determine whether denosumab is associated with or potentially a cause of AFF.
KeywordsAtypical femoral fractures Denosumab Osteoporosis
Conflict of interest
The authors have no conflicts of interest to declare.
- 6.Thompson RN, Armstrong CL, Heyburn G (2013) Bilateral atypical femoral fractures in a patient prescribed denosumab--A case report. Bone 61C:44–47Google Scholar
- 10.Cummings SR, San Martin J, McClung MR, Siris ES, Eastell R, Reid IR, Delmas P, Zoog HB, Austin M, Wang A, Kutilek S, Adami S, Zanchetta J, Libanati C, Siddhanti S, Christiansen C (2009) Denosumab for prevention of fractures in postmenopausal women with osteoporosis. N Engl J Med 361:756–765CrossRefPubMedGoogle Scholar
- 11.Denosumab 60 mg: rare cases of atypical femoral fracture with long-term use. MHRA Drug Safety Update 2013 Volume 6, Issue 7. http://www.mhra.gov.uk/Safetyinformation/DrugSafetyUpdate/CON2394 (accessed 1/4/2014)
- 12.MHRA drug analysis print. http://www.mhra.gov.uk/home/groups/public/documents/sentineldocuments/dap_1374834463819.pdf. [accessed 1/4/2014]
- 13.FDA Adverse Event Reporting System (FAERS): latest quarterly data files. http://www.fda.gov/Drugs/GuidanceComplianceRegulatoryInformation/Surveillance/AdverseDrugEffects/ucm082193.htm. [accessed 1/4/2014]